Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 217, NWS Dodge City, KS

July 20, 2023Finney County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 2023, 4:26 PM CDT for Finney County, Kearny County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2023, 4:26 PM CDT (21:26 UTC)
Expired
Jul 20, 2023, 5:15 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Finney County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1472 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

084 
WUUS53 KDDC 202126
SVRDDC
KSC055-093-202215-
/O.NEW.KDDC.SV.W.0217.230720T2126Z-230720T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
426 PM CDT Thu Jul 20 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kearny County in southwestern Kansas...
  Northwestern Finney County in southwestern Kansas...

* Until 515 PM CDT.

* At 426 PM CDT, a severe thunderstorm was located 14 miles south of
  Leoti, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Kearny and northwestern Finney Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3822 10149 3826 10146 3827 10106 3821 10091
      3798 10111
TIME...MOT...LOC 2126Z 297DEG 17KT 3827 10136 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HOVORKA
1 follow-up statement
597 
WWUS53 KDDC 202155
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
455 PM CDT Thu Jul 20 2023

KSC055-093-202215-
/O.CON.KDDC.SV.W.0217.000000T0000Z-230720T2215Z/
Kearny KS-Finney KS-
455 PM CDT Thu Jul 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN KEARNY AND WEST CENTRAL FINNEY COUNTIES...

At 455 PM CDT, a severe thunderstorm was located 15 miles north of
Deerfield, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Kearny and west central Finney Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3815 10130 3823 10124 3821 10112 3817 10095
      3806 10104 3800 10109
TIME...MOT...LOC 2155Z 297DEG 17KT 3821 10120 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:16 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 1:16 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
116 PM CDT Thu Jul 20 2023

...updated discussion...

.SHORT TERM...(This evening through Friday night)
Issued at 111 PM CDT Thu Jul 20 2023

Currently, there is some light showers and isolated thunderstorms across
NW Kansas. This activity is the most immediate short term concern and
would have little impacts overall and only impact the NW zones. Otherwise,
the main rain event is for mid to late evening tonight. Our 12Z RAOB
measured a PWAT of 1.55". This is above normal for the time of year.
By this evening, the forecast PWAT is expected to be in the 1.25 to
1.75" range. We are dealing with a very moist atmosphere and the QPF
amounts we have forecast bears this out. For storms, afternoon thunderstorms
will develop along the higher terrain of Colorado. This activity will
eventually shift SE as the evening wears on and should push across
the Kansas prairie later this evening. The best timing of this activity
is 6 pm to midnight. The main two threats are damaging convective outflows
of 60+ mph and very heavy rainfall with localized flooding possible.
Amounts of 1-3" will be possible for at least half of the FA. Have
expanded the Flood Watch farther east to account for this possible
evolution. Rainfall amounts of 2 to 5" inches cannot be ruled out either
in more isolated spots. Have the highest of confidence in our western
zones for heavy rainfall. Storms will quickly move out of the FA during
the early morning hours. This is our last shot at precipitation for
a while, so hopefully most of you see some good amounts with preferably
less severe storms. Again, damaging winds is a distinct possibility
as this MCS rolls across the Kansas plain. For Saturday, the atmosphere
will have been worked over. Not expecting any storms in the wake of
the MCS. Highs tomorrow will be extremely pleasant with values in the
upper 70s. Get out and enjoy the highs because Summer and its ugly
high temperatures rears its head for the rest of the extended period.

.LONG TERM...(Saturday through Thursday)
Issued at 111 PM CDT Thu Jul 20 2023

The rest of the extended period with be hot and dry. Sunday will be
the transition day with highs in the 80s. Monday and beyond, 90s will
prevail. A 597 dm high will plant itself across the greater region
and will be the impetus for the hot weather. Storm chances looks nil
as the anticyclone continues. Highs will be in the mid to upper 90s
with a few 100s degree readings possible as well. Lows are expected
to range in the upper 60s to lower 70s. Dewpoints are not forecast
to be as high as they have been, so there are no slam dunk heat headlines
that are obvious for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1111 AM CDT Thu Jul 20 2023

VFR is expected through mid evening. Flight conditions expected to change
thereafter. A thunderstorm complex will move across terminals during
the 00Z to 04Z period. Have TSRA/CB/TEMPO groups to account for this
activity. Local MVFR cigs and vis possible in this storm activity.
In addition, strong outflow winds around 50 kt could be possible along
and ahead of the storms. Residual moisture will lead to IFR conditions
after the storms move through heading into the morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  89  63  80  61 /  20  90  20   0
GCK  87  62  77  59 /  40  90  20   0
EHA  88  62  76  59 /  40  80  20  10
LBL  89  64  77  60 /  20  90  20  10
HYS  88  62  82  61 /  40  90  20   0
P28  91  66  80  63 /  10  90  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for KSZ030-043>045-061>064-
074>080-084>090.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Jul 20, 2:55 AM CDT, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
255 AM CDT Thu Jul 20 2023

KSZ030-031-043>046-061>066-074>081-084>090-210800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
255 AM CDT Thu Jul 20 2023 /155 AM MDT Thu Jul 20 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely to roll across southwest KS
tomorrow afternoon into the overnight hours. Primary hazard will
be damaging wind gusts in excess of 70 mph, however an isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Local storm report, Jul 20, 3:48 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
348 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Hail             Modoc                   38.49N 101.08W
07/20/2023  E1.75 inch       Scott              KS   Public

            Facebook Messenger.

&&
Local storm report, Jul 20, 4:10 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
410 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Hail             2 WNW Modoc             38.51N 101.12W
07/20/2023  E2.50 inch       Scott              KS   Emergency Mngr

&&
Special weather statement, Jul 20, 4:16 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
416 PM CDT Thu Jul 20 2023

KSZ063-064-077-078-202145-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
416 PM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of northwestern Ford,
northeastern Finney, southwestern Hodgeman and northeastern Gray
Counties through 445 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Kalvesta, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Kalvesta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3803 10062 3816 10046 3808 9994 3785 10016
TIME...MOT...LOC 2115Z 277DEG 9KT 3807 10049

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:42 PM CDTSpecial Weather StatementDDCStanton33 min
Jul 19, 9:01 PM CDTSpecial Weather StatementDDCTrego29 min
Jul 19, 9:16 PM CDTSpecial Weather StatementDDCStanton29 min
Jul 19, 9:17 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis, Trego43 min
Jul 19, 9:31 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott44 min
Jul 19, 9:47 PM CDTSpecial Weather StatementDDCStevens28 min
Jul 19, 9:59 PM CDTSpecial Weather StatementDDCEllis31 min
Jul 19, 10:10 PM CDTSpecial Weather StatementDDCNess35 min
Jul 19, 10:11 PM CDTSpecial Weather StatementDDCKearny34 min
Jul 19, 11:01 PM CDTSpecial Weather StatementDDCFinney29 min
Jul 19, 11:32 PM CDTSpecial Weather StatementDDCFord, Gray43 min
Jul 19, 11:34 PM CDTSpecial Weather StatementDDCStafford41 min
Jul 20, 12:12 AM CDTSevere Thunderstorm WarningDDCFord, Gray37 min
Jul 20, 12:28 AM CDTSpecial Weather StatementDDCPratt47 min
Jul 20, 12:51 AM CDTSpecial Weather StatementDDCFord39 min
Jul 20, 1:15 AM CDTSpecial Weather StatementDDCBarber, Comanche, Pratt45 min
Jul 20, 1:17 AM CDTSpecial Weather StatementDDCClark43 min
Jul 20, 1:25 AM CDTSpecial Weather StatementDDCKiowa50 min
Jul 20, 1:58 AM CDTSpecial Weather StatementDDCClark, Comanche47 min
Jul 20, 3:06 AM CDTSpecial Weather StatementDDCBarber54 min
Jul 20, 3:44 AM CDTFlood WatchDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 16 more23 hr
Jul 20, 3:14 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCScott46 min
Jul 20, 3:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Lane, Scott38 min
Jul 20, 4:16 PM CDTSpecial Weather StatementDDCGray29 min
Jul 20, 4:24 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCFinney, Gray, Scott51 min
Jul 20, 4:31 PM CDTTornado Warning Tornado observedDDCFinney, Gray29 min
Jul 20, 4:46 PM CDTSpecial Weather StatementDDCHodgeman29 min
Jul 20, 5:05 PM CDTSpecial Weather StatementDDCHodgeman25 min
Jul 20, 5:08 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCFinney, Ford, Gray52 min
Jul 20, 5:10 PM CDTSpecial Weather StatementDDCFinney35 min
Jul 20, 5:17 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman28 min
Jul 20, 5:19 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHodgeman, Ness41 min
Jul 20, 5:42 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Gray, Hodgeman48 min
Jul 20, 6:26 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Hodgeman, Kiowa49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.